A 36-year-old woman with a history of one previous caesarean section presented to the birthing suite of a regional hospital with spontaneous rupture of membranes at 39+2/40 weeks. Syntocinon was administered to initiate uterine contractions in the absence of labour, as the patient desired vaginal birth. A caesarean section was subsequently indicated and ergometrine was administered for uterine atony. The patient immediately developed atrial fibrillation (AF). AF is the most common sustained arrhythmia in the general population, but is rare in the obstetric population. AF occurring in an intrapartum setting following the administration of syntocinon and ergometrine, is not documented in the literature. We suggest the initiation of paroxysmal AF was precipitated by an abrupt alteration in autonomic tone caused by administration of syntocinon followed by ergometrine.
- drugs: obstetrics and gynaecology
Statistics from Altmetric.com
Contributors SB primarily contributed to the discussion, referencing and formatting of the article. CL primarily contributed to the case details and the patient perspective of the article.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.